California, 2022

Hail and Winter Weather in California, May 7 to 10, 2022

May 7 to 10, 2022 · NWS EKA · 6 events in 4 counties and zones

An unseasonal cold upper-level trough and associated front moved through Northwest California. The system brought lower snow levels and post-frontal hail showers.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

An unseasonal cold upper-level trough and associated front moved through Northwest California. The system brought lower snow levels and post-frontal hail showers. Small hail covered roadways caused a couple of accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at May 7, 1:20 PM PST, 9 hours 40 minutes earlier.

Area forecast discussion, May 7, 1:20 PM PST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
220 PM PDT Sat May 7 2022

.SYNOPSIS...Another front is expected Sunday bringing a new bout
of unsettled weather with colder temperatures through Monday.
Drier weather is expected around Wednesday followed by a chance
for rain on Thursday.

&&

.DISCUSSION...An interesting pattern is in place over the eastern
Pacific and western US. There is an upper level trough centered
over the west coast with a strong upper level jet running around
the base of the trough. The next system to impact the area is a
compact area of low pressure and associated frontal boundary
riding down this upper level jet. This shows up well on the Water
Vapor Satellite. This low pressure will bring unseasonably cold
temperatures and low snow levels to mainly Humboldt and Del Norte
counties. Snow levels are expected drop to around 2,000 to 3,000
feet with the lowest snow levels in the north. This is a fairly
wet system with 1 to 2 inches of rain over the higher terrain in
Humboldt and Del Norte counties. Rainfall amounts drop off quickly
to the south and east. There is still a lot of uncertainty on the
snow amounts due to the recent warm weather. So at the lower
elevations have dropped the snow ratios to around 6:1. Even this
may be too high at elevations close to the snow level. The models
are showing some instability as the frontal boundary moves
onshore. This will bring the potential for thunderstorms which may
contain small hail and graupel. The small hail could accumulate
on the roadways making conditions hazardous, but should melt
quickly with temperatures in the 40s.

Sunday night the showers will taper off and the cold air will
settle in. Confidence is low on how many valley clouds and
lingering showers there will be. These could keep low temperatures
slightly warmer, but with the cold airmass freezing temperatures
are likely in many of the valleys and the freeze watch remains in
effect. Monday afternoon showers are expected to pick up again as
the main upper level low moves over the area and coincides with
the daytime heating. This will likely generate enough instability
for thunderstorms again. Monday night into Tuesday morning should
be slightly drier and may be the coldest morning with many areas
below freezing. Tuesday afternoon there may be some showers and
isolated thunderstorms mainly over the inland areas. Mainly dry
weather is finally expected Wednesday and it will likely be
another chilly morning with frost in the colder inland valleys.
MKK

.Long term...Late Wednesday night through Thursday night another
frontal system will likely bring light rain to NW California,
mostly north of Cape Mendocino. ECMWF ensemble probabilities for
half an inch or more in 24 hours are concentrated over Del Norte
County during this time frame. Meanwhile, for southern Lake and
southern Mendocino counties, the probability for a tenth or more
in 24 hours is zero. GEFS is not as wet, but probabilities for a
tenth or more in 24hr are more than 50% for mostly Del Norte
County. Temperatures will likely remain below normal through the
end of next week. The ensemble means indicate warming and above
normal interior temperatures next weekend. We many finally see a
break from the wet and cold weather pattern.

&&

.AVIATION...Shower activity has waned considerably from this
morning both in coverage and intensity as a drier slot of air
moves into the north coast. Pics from space showing some open cell
cumulus in more of a scattered coverage off the coast thus vfr
conditions along the coastal sites can be expected through the
evening hours...while interior areas remain vfr. Nonetheless,
another round of precipitation is on track to arrive into the
coast again very early Sunday morning with MVFR to IFR conditions
likely to return after midnight tonight. This band of rain will
likely last through much of Sunday impacting the coastal
terminals...and the interior sites to a lesser degree.

&&

.MARINE...Northwesterly fresh to strong breezes can be expected
through the afternoon before diminishing a bit later this evening.
Westerly swells continue to build to around 10 feet at 13 seconds
this afternoon and will persist through Sunday night peaking near 13
ft at times. Winds will briefly switch southerly and then switch
back westerly on Sunday with widespread strong gusts.  All the
while, short period wind waves will remain erratic and elevated
between around 5 feet and 8 feet. Overlapping swells and wind waves
will maintain a confused sea state into early Monday when calmer
conditions may at least temporarily return. Small craft advisories
were extended through the weekend in most waters to cover these
conditions.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Freeze Watch from late Sunday night through Monday morning
     for CAZ102-105>108-110-111-114-115.

     Winter Weather Advisory from 4 AM to noon PDT Sunday for
     CAZ102-105>108.

     Frost Advisory from 2 AM to 8 AM PDT Sunday for CAZ110-111-
     114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PDT Sunday for PZZ450-470-
     475.

     Small Craft Advisory until 3 AM PDT Sunday for PZZ455.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, May 7, 3:28 AM PST, 19 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
428 AM PDT Sat May 7 2022

CAZ101-103-104-109-112-113-081130-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
428 AM PDT Sat May 7 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-114-081130-
Northwestern Mendocino Interior-Northern Lake-
428 AM PDT Sat May 7 2022

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT SUNDAY...
...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Frost Advisory is currently in effect.
A Freeze Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ115-081130-
Southern Lake-
428 AM PDT Sat May 7 2022

...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Freeze Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-081130-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
428 AM PDT Sat May 7 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO NOON PDT SUNDAY...
...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Winter Weather Advisory is currently in effect.
A Freeze Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ111-081130-
Northeastern Mendocino Interior-
428 AM PDT Sat May 7 2022

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT SUNDAY...
...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Frost Advisory is currently in effect.
A Freeze Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The Eureka (Bunker Hill) radar (KBHX), 101 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

3 winter weather, 3 hail. Local standard time, as filed.

Winter Weather, Southern Trinity

When
May 7, 11:00 PM PST to May 8, 10:00 AM PST
Where
Southern Trinity forecast zone
Reported by
Trained Spotter
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Spotter reports 2 inches of snow fell overnight at an elevation of 3,099 feet. Precise duration is unknown.

Hail, Humboldt

When
May 8, 8:34 AM PST to 8:35 AM PST
Where
Humboldt County, 0.87 mi NW of (Acv)arcata Arpt
Measured
0.25 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.990, -124.110

Non-injury accident due to small hail on roadway near the intersection of Highway 101 and Central Avenue.

Winter Weather, Southern Humboldt Interior

When
May 8, 10:00 PM PST to May 9, 5:00 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Spotter reports 4 inches of snow fell during a 7-hour duration at an elevation of 2,700 feet.

Winter Weather, Southern Trinity

When
May 8, 10:00 PM PST to May 9, 10:00 AM PST
Where
Southern Trinity forecast zone
Reported by
Trained Spotter
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Spotter reports 3 inches fell over a 12-hour period at an elevation of 3,000 feet.

Hail, Humboldt

When
May 9, 8:18 AM PST to 8:20 AM PST
Where
Humboldt County, 1.48 mi SSW of Westhaven
Measured
0.25 in hail
Injuries
3 direct, 0 indirect
Reported by
Public
Coordinates
41.030, -124.110

Small hail covered the roadway causing a car to spin out into another vehicle. 3 injuries total and 2 of them major.

Hail, Lake

When
May 10, 11:40 AM PST to 11:43 AM PST
Where
Lake County, 7.27 mi SSE of Lower Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.830, -122.530

Spotter reports dime to nickel size hail.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015303, 1015302, 1015304, 1015305, 1015306, 1015307.